Font Size: Increase | Decrease

How do you treat discolored veins?

This question was asked in Irvine, California and has 11 answer(s) as of 06/03/2013.
The veins down the side of my legs are brown. This discoloration looks like there is bleeding underneath my skin. How do you treat discolored veins? Will I have to get separate procedures to treat this discoloration after my varicose veins are removed?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (11)

Abnormal veins are usually flesh colored or appear slightly green or purple/red. When large varicose veins are left untreated for decades, skin color changes can occur. Classically, a light to dark brown staining/discoloration develops usually over the lower legs or ankles; this is called stasis dermatitis or venous dermatitis. With the proper treatment, and patience, this staining will likely improve over many months; but, there is no guarantee all discoloration will fade away. At some time, contact laser may be used to help break up this staining with varying results.

Discoloration can be treated in most cases. We treat the source of the problem first to ensure the best results otherwise it will just keep coming back. There are a couple of ways we can do this and your treatment would be decided upon your consultation and ultrasound results. Some different methods of treatment for deeper vein issues would be Radiofrequency Ablation, Laser Ablation, Ambulatory Phlebectomy, Foam Sclerotherapy and for superficial discoloration sclerotherapy and or laser can be done.

I'd recommend a consultation with a physician who specializes in varicose veins (phlebology).

Discoloration of the skin above problem veins is a common problem. It is the result of turbulent and poor venous blood flow in the varicose vein that leads to a localized breakdown in the blood cells and the release of iron. This iron is poorly soluble and deposits into the surrounding tissue as a dark brown pigment called hemosiderin staining. Light staining will fade and disappear over time while dark staining may be permanent. The best treatment is prevention of staining by treating problem veins and allowing the iron staining to fade. Both a q-switched ruby and q-switched alexandrite lasers (used in some tattoo removals) have been successful in removing and reducing some darker stains.

The brown color is usually caused by iron that leaks from the red blood cell. Once you treat your varicose veins, these stains begin to slowly disappear.

Without seeing you I am not sure if you have hemosiderin deposition or veins. If it is hemosiderin deposition this is very hard to treat as it is almost like your body has tattooed itself with this pigment . If they are veins yes these can be easily treated afterwards with injections.

It would be necessary to examine the patient to answer this question very well. The discoloration generally is due to high pressure in the veins with blood pigment weeping through the wall of the veins. Usually, the discoloration will improve considerably with treatment of the abnormal veins and long-term use of elastic support hose.

This skin discoloration is due to blood leaving from the diseased vein to below the skin. This is caused by the varicose vein disease Once the varicose vein is treated, the above process should disappear.

The brown discoloration may be the skin changes that are associated with long standing venous insufficiency. The underlying problem needs to be treated first to see what happens to the discoloration.

Veins can appear different colors and can be treated with sclerotherapy or phlebectomy depending on its size. If you have brown discoloration after treatment it normally goes away but can take several months. In this case you would want to avoid sun exposure. It is important to have the veins evaluated prior to treatment to see what exactly is causing the varicose vein and to be certain that there is no significant underlying vein problem that would need to be addressed first. This can all be determined with a thorough venous ultrasound.

The discoloration maybe postphlebitic changes that are like tattooing of the skin and are there forever. Treating the varicose veins will decrease new brown spots from forming but unlikely to reverse the ones already there.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.